Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2017, 6:04 PM EDT for Delaware County, Otsego County, New York. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 6:04 PM EDT (22:04 UTC)
- Expired
- Aug 12, 2017, 6:15 PM EDT
- In force
- 11 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, NY, Otsego County, NY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS51 KBGM 122204
SVRBGM
NYC025-077-122215-
/O.NEW.KBGM.SV.W.0151.170812T2204Z-170812T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
604 PM EDT SAT AUG 12 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
East central Otsego County in central New York...
North central Delaware County in central New York...
* Until 615 PM EDT
* At 603 PM EDT, a severe thunderstorm was located near Davenport, or
15 miles east of Oneonta, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
* Locations impacted include...
Davenport, Maryland, Schenevus, Butts Corner and Fergusonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4243 7490 4253 7494 4258 7466 4255 7468
4252 7471 4242 7462
TIME...MOT...LOC 2203Z 254DEG 25KT 4250 7477
HAIL...1.00IN
WIND...60MPH
$$
MDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:02 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 12, 4:02 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 402 PM EDT Sat Aug 12 2017 .SYNOPSIS... A slow moving frontal boundary will bring more showers and thunderstorms into this evening. Later tonight and Sunday, drier air will slowly build into the region, courtesy of incoming high pressure. Monday should be rain-free, with near seasonable temperatures. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of mid afternoon, scattered thunderstorms developing on radar and some of these have shown indications of being strong so several warnings have already been issued. Most of the region excluding western Finger Lakes is under a Severe Thunderstorm Watch until 9 pm. The overall set up is prefrontal trough pushing across the region ahead of a cold front. ML CAPES are maxing out around 1000 j/kg with deep layer shear of 35-40 knots. These parameters are themselves quite good however closer inspection of soundings indicates warm layer near 600 mb so mid level lapse rates not especially good. Also, there is a dry layer just above this. Thus, while we expect continuing storms, some of which may continue to be severe and produce strong winds/large hail, this doesn't look to be a major widespread severe weather event. Storms may also produce brief heavy rainfall however they should be fast moving and given PWATs under 1.5 inches, flash flooding does not look to be a big threat. As we head through early this evening showers/storms continue due to forcing from both the surface trough and shortwave energy aloft moving through aloft and will be most widespread for areas from roughly I-81 eastward. By mid evening, expect most of the activity to be winding down as it exits eastern counties though the actual cold front doesn't move through until overnight. As the upper trough moves into NY/PA from the west later tonight, cooling aloft, trapped low-level moisture, and upslope NW flow over CNY will keep lower clouds over the region, along with isolated sprinkles or showers. Farther south over NY's southern tier and NEPA, partial clearing is likely. Lows by daybreak should be mostly in the lower 60s. Sunday, morning clouds and a few showers/sprinkles over CNY, should give way to clearing skies during the afternoon, with low-level drying and large scale subsidence setting in. For NEPA, partly-mostly sunny skies are foreseen. Readings Sunday will be cooler, with afternoon highs generally in the low to mid 70s. For Sunday night, high pressure moves in bringing clear skies, light winds and cool temperatures. Lows will be in the 50s. Valley fog will be possible by morning. && .SHORT TERM /MONDAY THROUGH TUESDAY/... Scenario continues with a trof over the Great Lakes, weak high pressure over the area, and deep moisture and convection off to the south. Little in the way of active weather for the Monday - Tuesday time period, but with lowered heights aloft and seasonal heating, isolated showers and thunderstorms possible each day, with a somewhat better chance on Tuesday as the surface high retreats and the lakes short waves advances. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Weak ridging on Wednesday will bring a dry day but yet another short wave will press in from the west for Thursday. This latest system looks a bit more vigorous and has tapped deeper moisture from the south. Result will be a better chance of showers and thunderstorms as the surface low moves through NY. Instability lingers into Friday as the upper trof lags behind the surface system. this will keep a chance of showers and isolated storms in the forecast. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Expect scattered showers and thunderstorms to affect TAF sites this afternoon into early this evening. Timing wise, the threat will be between 18-22z for KSYR, 19-23z for KITH/KELM, 20-0z for KBGM, and 21-0z for KAVP. Generally expect at least brief MVFR restrictions as storms move through with the chance visbys could go down to IFR in any heavier storms. Storms move out this evening. Later this evening into the overnight, there are some indications that lower clouds could redevelop over portions of CNY/NEPA. We've advertised some MVFR restrictions after about 06z with the potential for brief IFR restrictions, especially KBGM. Cigs improve to VFR by midday Sunday. Surface winds will turn S-SW 8-10 kt for much of today, before shifting to W-NW this evening around 5 kt. Outlook... Sunday night through Tuesday...VFR most of the time. Possible exceptions are early morning fog (mainly KELM), and the potential for a few showers/thunderstorms Tuesday afternoon. Wednesday...Primarily VFR. Thursday...Chance of showers/storms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ NEAR TERM...PCF SHORT TERM...DGM LONG TERM...DGM AVIATION...PCF
Hazardous weather outlook, Aug 12, 3:01 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 301 PM EDT Sat Aug 12 2017 NYZ009-018-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-131915- Northern Oneida-Onondaga-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 301 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ015>017-022>024-131915- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung- 301 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will be possible this afternoon ahead of an approaching cold front. There is the slight chance an isolated storm could produce strong winds or hail however expect any severe weather to remain primarily to the east. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 12, 4:34 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL PETERBORO 42.97N 75.67W
08/12/2017 E1.25 INCH MADISON NY PUBLIC
&&
PCFLocal storm report, Aug 12, 4:42 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL MUNNSVILLE 42.98N 75.59W
08/12/2017 E1.50 INCH MADISON NY AMATEUR RADIO
&&
PCFSpecial weather statement, Aug 12, 4:44 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
444 PM EDT SAT AUG 12 2017
NYZ046-122130-
Otsego NY-
444 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL OTSEGO COUNTY UNTIL 530
PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morris, or 8 miles northwest of Oneonta, moving east at 40 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Hyde Park, Oneonta, Worcester, Middlefield, Hartwick, Maryland,
Cooperstown, Westville, New Lisbon and Westford.
LAT...LON 4252 7471 4251 7474 4252 7474 4250 7478
4251 7484 4248 7491 4242 7526 4259 7533
4280 7467 4276 7467 4263 7463
TIME...MOT...LOC 2044Z 251DEG 36KT 4253 7520
DGMSpecial weather statement, Aug 12, 4:45 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
445 PM EDT SAT AUG 12 2017
NYZ037-122100-
Southern Oneida NY-
445 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
500 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hartford, moving east at 60 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Clinton, New Hartford and Clark Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4317 7511 4312 7516 4305 7522 4299 7521
4299 7536 4313 7540 4319 7511
TIME...MOT...LOC 2044Z 260DEG 50KT 4306 7528
RRMSpecial weather statement, Aug 12, 5:20 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Binghamton NY 520 PM EDT SAT AUG 12 2017 NYZ036-044-045-122145- Chenango NY-Cortland NY-Madison NY- 520 PM EDT SAT AUG 12 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON... NORTHEASTERN CORTLAND AND NORTHWESTERN CHENANGO COUNTIES UNTIL 545 PM EDT... At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over Solon, or 10 miles east of Cortland, moving northeast at 35 mph. Half inch hail and strong wind gusts will be possible with this storm. Locations impacted include... Lebanon, Solon, Otselic, Cuyler, Georgetown, Earlville, Deruyter, Taylor, Lincklaen and South Lebanon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4254 7598 4265 7610 4290 7570 4273 7549 TIME...MOT...LOC 2120Z 227DEG 31KT 4263 7598 RRM
Special weather statement, Aug 12, 5:57 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
557 PM EDT SAT AUG 12 2017
NYZ046-057-122230-
Otsego NY-Delaware NY-
557 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL OTSEGO AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 630 PM EDT...
At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Davenport, or 11 miles east of Oneonta, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Locally heavy rainfall can also be expected.
Locations impacted include...
Davenport, Worcester, Maryland, Cooperstown Jct, Schenevus, Butts
Corner, Fergusonville and Davenport Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm. Do not drive your
vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4242 7492 4252 7496 4264 7463 4263 7463
4260 7464 4255 7468 4252 7471 4244 7463
TIME...MOT...LOC 2156Z 252DEG 29KT 4248 7485
MDPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:18 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 27 min |
| Aug 12, 2:31 PM EDT | Special Weather Statement | BGM | Otsego | 29 min |
| Aug 12, 2:50 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 55 min |
| Aug 12, 2:54 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 36 min |
| Aug 12, 2:57 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 33 min |
| Aug 12, 3:18 PM EDT | Special Weather Statement | BGM | Cortland | 27 min |
| Aug 12, 3:25 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 35 min |
| Aug 12, 3:26 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 49 min |
| Aug 12, 3:31 PM EDT | Special Weather Statement | BGM | Otsego | 14 min |
| Aug 12, 3:35 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 40 min |
| Aug 12, 4:03 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 42 min |
| Aug 12, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 39 min |
| Aug 12, 4:13 PM EDT | Special Weather Statement | BGM | Cortland | 47 min |
| Aug 12, 4:44 PM EDT | Special Weather Statement | BGM | Otsego | 46 min |
| Aug 12, 4:45 PM EDT | Special Weather Statement | BGM | Oneida | 15 min |
| Aug 12, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 40 min |
| Aug 12, 5:20 PM EDT | Special Weather Statement | BGM | Madison | 25 min |
| Aug 12, 5:57 PM EDT | Special Weather Statement | BGM | Otsego | 33 min |
| Aug 12, 6:28 PM EDT | Special Weather Statement | BGM | Delaware | 32 min |
| Aug 12, 6:57 PM EDT | Special Weather Statement | BGM | Schoharie | 18 min |
| Aug 12, 7:27 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 33 min |
| Aug 12, 7:59 PM EDT | Special Weather Statement | BGM | Broome | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.